Kansas, 2024

Tornadoes and Flash Flooding in Kansas, June 28, 2024

June 28, 2024 · NWS TOP · 35 events in 9 counties and zones

A supercell moved across parts of Lyon and Osage Counties on the evening of June 28. This storm produced three brief tornadoes, as well as flash flooding and a larger area of scattered 70-85 mph straight-line winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A supercell moved across parts of Lyon and Osage Counties on the evening of June 28. This storm produced three brief tornadoes, as well as flash flooding and a larger area of scattered 70-85 mph straight-line winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 28, 1:56 PM CST, 2 hours 21 minutes earlier. Its key messages:

  • Heat Advisory continues until 7pm for portions of central and east central KS, with heat indices around 105 degrees.
  • Isolated thunderstorms in northeast KS late this afternoon into this evening could be severe with damaging wind, hail, a tornado, and brief heavy rain all possible.
  • Additional thunderstorms are possible towards central KS after midnight tonight with damaging wind, although confidence is lower in this scenario.
  • Up and down temperatures with off and on thunderstorm chances for much of next week.
Area forecast discussion, Jun 28, 1:56 PM CST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
256 PM CDT Fri Jun 28 2024

.KEY MESSAGES...

- Heat Advisory continues until 7pm for portions of central and east
central KS, with heat indices around 105 degrees.

- Isolated thunderstorms in northeast KS late this afternoon into
this evening could be severe with damaging wind, hail, a tornado,
and brief heavy rain all possible.

- Additional thunderstorms are possible towards central KS after
midnight tonight with damaging wind, although confidence is lower in
this scenario.

- Up and down temperatures with off and on thunderstorm chances
  for much of next week.

&&

.DISCUSSION...
Issued at 255 PM CDT Fri Jun 28 2024

Surface cold front has started to move into north central KS early
this afternoon, with the associated trough axis stretching up
through eastern NE and western IA. 19Z water vapor imagery shows the
upper low spinning well north of us in eastern MT. Meanwhile, gusty
southerly winds and a slowly weakening LLJ have been pumping low-
level warmth and moisture into the area today. Subsidence behind
this morning's system has allowed skies to clear with heat indices
already in the low 100s in a few locations, so will keep the Heat
Advisory going until 7pm.

The main focus revolves around this evening's storm chances and
associated severe weather potential. The latest guidance suggests
that storms look rather isolated late this afternoon into this
evening with upper support being displaced well north of the area,
but think this time frame presents the greater severe risk compared
to the next chance later tonight into the overnight hours. The
atmosphere should continue to become more unstable the rest of this
afternoon, with the higher dew points and therefore highest
instability (3000-4000+ J/kg) concentrated over far northeast KS.
Think 21-00Z is the main time frame to watch for initiation in this
same area where convergence along the frontal boundary should be the
strongest. This instability plus 30-40 kt of deep-layer shear should
be sufficient for supercells. The tornado threat is more uncertain
and looks to be quite localized, as forecast soundings and
hodographs show the best low-level turning near the frontal boundary
with a noticeable decrease in low-level shear and SRH just a short
distance away from the boundary. However, this threat should not be
ignored as locations near the boundary should see the best lift.
Additionally, any storms that develop in this area during this time
could produce locally heavy rainfall with Pwat above 2". The
moisture axis looks to be focused in far eastern KS into MO for much
of this evening before being pushed south into Saturday morning.

The later evening hours should see a bit of a break before the next
possible round of thunderstorms. A cluster of storms looks to
develop in eastern CO and move through western KS, which could move
into portions of central KS overnight, although confidence is not
high on a widespread severe risk as CAMs largely show these
weakening as they move into our area. Western KS has a much more
well-mixed BL to support damaging wind in that environment, whereas
forecast soundings in north central KS become less supportive of
that potential as we get into the late night hours. Still, storms
that manage to maintain themselves as they move eastward could
present a damaging wind threat with locally heavy rainfall. Any
lingering storms should taper off throughout the morning hours
Saturday.

Will need to continue to monitor where the frontal boundary sets up
Saturday to delineate the areas for highest storm chances and
associated severe risks in the afternoon and evening. The trend
today has pushed the boundary a little further south, with much of
the guidance placing it just south of the CWA by mid to late
afternoon. Thinking locations along/south of I-35 are the main areas
to watch if the boundary were to set up further north than currently
forecast. Damaging wind and perhaps small hail would be the main
hazards with storms.

Outside of rain/storms, temperatures look much more manageable
through the weekend with highs in the 80s to near 90 Saturday, and
mid 70s to low 80s Sunday. Unfortunately, the heat does look to make
a return for the early part of the next work week as the upper ridge
to our south expands northward, resulting in hot and humid
conditions again for Monday and Tuesday. There are some periodic
thunderstorm chances in the meantime, although the best chances look
to be Tuesday night into Wednesday when the next front moves through
the area.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1237 PM CDT Fri Jun 28 2024

South/southwest winds will continue to gust to 20-30 kt at
times this afternoon ahead of an approaching cold front.
Thunderstorms late this afternoon into the evening look to be
isolated, so have opted to leave mention out of TAFs with
confidence in them impacting terminals being too low. However,
if one develops, there could be some brief heavy rain with all
severe hazards possible. Cold front moves through and shifts
winds to the north/northwest late this evening and overnight.
Much of the latest guidance has the next round of storms
weakening as it moves out of western KS, so confidence that
they'll make it this far east is even lower than the first
round. VFR conditions are forecast overall.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for KSZ021-KSZ022-
KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-KSZ054-KSZ055-KSZ058.

&&

DISCUSSION...Picha
AVIATION...Picha
Hazardous weather outlook, Jun 28, 1:59 PM CST, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
259 PM CDT Fri Jun 28 2024

KSZ008>012-020-023-024-026-039-040-056-059-292000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Pottawatomie-Jackson-
Jefferson-Shawnee-Douglas-Franklin-Anderson-
259 PM CDT Fri Jun 28 2024

This Hazardous Weather Outlook is for east central Kansas, north
central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

Thunderstorms could redevelop late this afternoon into the evening.
If they do they could be capable of large hail, damaging wind gusts,
and an isolated tornado. Any storm that forms will also be capable
of torrential rainfall.

Additional storms may move across western and into central Kansas
after midnight, bringing the threat for damaging winds and locally
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional storms could redevelop along and south of Interstate 35
Saturday late afternoon into the evening. These could also present
the threat for damaging wind and locally heavy rainfall.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

KSZ021-022-034>038-054-055-058-292000-
Clay-Riley-Ottawa-Dickinson-Geary-Morris-Wabaunsee-Lyon-Osage-Coffey-
259 PM CDT Fri Jun 28 2024

...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING...

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

Thunderstorms could redevelop late this afternoon into the evening.
If they do they could be capable of large hail, damaging wind gusts,
and an isolated tornado. Any storm that forms will also be capable
of torrential rainfall.

Additional storms may move across western and into central Kansas
later in the evening, bringing the threat for damaging winds, hail,
and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional storms could redevelop along and south of Interstate 35
Saturday late afternoon into the evening. These could also present
the threat for damaging wind and locally heavy rainfall.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

The radar

The Topeka radar (KTWX), 61 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 6 hail, 4 flash flood, 3 tornado. Local standard time, as filed.

Thunderstorm Wind, Geary

When
June 28, 4:17 PM CST to 4:18 PM CST
Where
Geary County, 5.26 mi WNW of Brant
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
38.980, -96.940

Thunderstorm Wind, Geary

When
June 28, 4:48 PM CST to 4:49 PM CST
Where
Geary County, 2.25 mi WSW of Camp Forsythe
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.060, -96.870

Spotter estimates 60-70 mph winds with penny size hail.

Hail, Geary

When
June 28, 5:08 PM CST to 5:09 PM CST
Where
Geary County, 2.12 mi SW of Junction City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.010, -96.860

Hail, Geary

When
June 28, 5:17 PM CST to 5:18 PM CST
Where
Geary County, 2.15 mi W of Junction City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.030, -96.870

Hail, Geary

When
June 28, 5:19 PM CST to 5:20 PM CST
Where
Geary County, 1.75 mi WNW of Junction City
Measured
1 in hail
Reported by
Public
Coordinates
39.040, -96.860

Hail, Geary

When
June 28, 5:20 PM CST to 5:21 PM CST
Where
Geary County, Junction City
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.030, -96.830

Hail, Geary

When
June 28, 5:21 PM CST to 5:22 PM CST
Where
Geary County, 2.12 mi SW of Camp Forsythe
Measured
1 in hail
Reported by
Public
Coordinates
39.050, -96.860

An Mping report.

Thunderstorm Wind, Geary

When
June 28, 5:26 PM CST to 5:27 PM CST
Where
Geary County, 1.75 mi SW of (Fri)marshall Aaf Ft
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.030, -96.790

EM also reports trees down in Grandview Plaza.

Thunderstorm Wind, Geary

When
June 28, 5:26 PM CST to 5:27 PM CST
Where
Geary County, 0.54 mi E of (Fri)marshall Aaf Ft
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
39.050, -96.760

KFRI asos recorded wind gust.

Flash Flood, Geary

When
June 28, 5:27 PM CST to 9:27 PM CST
Where
Geary County, 4.67 mi NW of Brant to 0.55 mi SW of Brant
Cause
Heavy Rain
Reported by
Public
Coordinates
38.990, -96.920

Street flood in Junction City with vehicles stranded.

Thunderstorm Wind, Geary

When
June 28, 5:28 PM CST to 5:29 PM CST
Where
Geary County, 4.25 mi NW of Brant
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.990, -96.910

One inch tree limbs broken and shingles blown off.

Thunderstorm Wind, Geary

When
June 28, 5:30 PM CST to 5:31 PM CST
Where
Geary County, 2.68 mi W of Junction City
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.030, -96.880

Delayed social media report that shows a small shed turned on its side. Time estimated from radar.

Thunderstorm Wind, Geary

When
June 28, 5:33 PM CST to 5:34 PM CST
Where
Geary County, Junction City
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.030, -96.830

From Cleary Drive and 9th street. At two different residences, one-foot diameter tree limbs snapped and fell onto house, causing part of the roof to cave in. Time estimated from radar.

Thunderstorm Wind, Geary

When
June 28, 5:33 PM CST to 5:34 PM CST
Where
Geary County, 1.07 mi W of Junction City
Measured
75 kt (86 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.030, -96.850

Photos from Monroe and 12th street. One to two feet diameter tree uprooted, another 1-2 feet diameter tree with trunk snapped and fell down on house. Time estimated radar.

Thunderstorm Wind, Geary

When
June 28, 5:40 PM CST to 5:41 PM CST
Where
Geary County, 7.21 mi SE of (Fri)marshall Aaf Ft
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.990, -96.660

Eight inch tree limbs down.

Flash Flood, Geary

When
June 28, 5:40 PM CST to 9:40 PM CST
Where
Geary County, 0.54 mi W of Junction City to 11.6 mi SW of Alida
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.030, -96.840

Numerous streets flooded across Junction City. EM reported at least one water rescue.

Thunderstorm Wind, Geary

When
June 28, 5:54 PM CST to 5:55 PM CST
Where
Geary County, 0.87 mi NE of Junction City
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.040, -96.820

EM sent photos of tree damage on Grant Ave. One-foot diameter trees uprooted with limbs snapped. Roof blown off structure. Time estimated from radar.

Thunderstorm Wind, Geary

When
June 28, 5:59 PM CST to 6:00 PM CST
Where
Geary County, 0.54 mi E of (Fri)marshall Aaf Ft
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
39.050, -96.760

Flash Flood, Dickinson

When
June 28, 6:00 PM CST to 10:00 PM CST
Where
Dickinson County, 3.51 mi ENE of Chapman to 14.71 mi ENE of Pearl
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.990, -96.960

Via social media of a washed out dirt road.

Thunderstorm Wind, Geary

When
June 28, 6:04 PM CST to 6:05 PM CST
Where
Geary County, 0.54 mi E of (Fri)marshall Aaf Ft
Measured
65 kt (75 mph) measured gust
Reported by
ASOS
Coordinates
39.050, -96.760

Thunderstorm Wind, Geary

When
June 28, 6:15 PM CST to 6:16 PM CST
Where
Geary County, 0.69 mi S of (Fri)marshall Aaf Ft
Measured
70 kt (81 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Department of Highways
Coordinates
39.040, -96.770

KHP reported a semi was blown into the median of I-70 due to strong winds.

Thunderstorm Wind, Nemaha

When
June 28, 6:33 PM CST to 6:34 PM CST
Where
Nemaha County, 3.61 mi NNE of Centralia
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.780, -96.110

A tree around 8-12 inches in diameter was snapped. A home took siding and window damage, and a sheet metal roof was peeled back on a carport-style outbuilding.

Tornado, Lyon

When
June 28, 7:13 PM CST to 7:20 PM CST
Where
Lyon County, 3.04 mi SW of Miller to 3.7 mi S of Miller
Rating
EFU
Path length
2.37 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
38.598, -96.038

A brief tornado developed east of I-335 in Lyon County. Several photos and reports of this tornado were received, but no damage was found as the tornado stayed largely over open|country.

Thunderstorm Wind, Shawnee

When
June 28, 7:22 PM CST to 7:23 PM CST
Where
Shawnee County, (Top)billard Arpt to
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
39.070, -95.620

Flash Flood, Geary

When
June 28, 7:31 PM CST to 11:31 PM CST
Where
Geary County, 2.62 mi SW of Junction City to 0.26 mi S of Alida
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.000, -96.860

Flash flooding ongoing in Junction City with over a foot of water reported on roadways and in parking lots.

Tornado, Osage

When
June 28, 7:39 PM CST to 7:41 PM CST
Where
Osage County, 1 mi S of Barclay to 1.74 mi SE of Barclay
Rating
EF0
Path length
1.24 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
38.566, -95.883

A brief tornado developed south of Barclay, staying mostly over open fields but producing some minor tree damage.

Thunderstorm Wind, Douglas

When
June 28, 7:50 PM CST to 7:51 PM CST
Where
Douglas County, 0.88 mi SW of Clinton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.910, -95.390

Power line down in Clinton. Time estimated by radar.

Tornado, Osage

When
June 28, 7:59 PM CST to 8:00 PM CST
Where
Osage County, 2.22 mi NE of Olivet to 2.47 mi NE of Olivet
Rating
EF0
Path length
0.34 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
38.501, -95.719

Another brief tornado, likely embedded in an area of just as strong downdraft winds, affected the southern short of Melvern Lake. Multiple trees were blown down or damaged, one RV was rolled over, and damage occurred to the marina.

Thunderstorm Wind, Douglas

When
June 28, 8:00 PM CST to 8:01 PM CST
Where
Douglas County, 2.26 mi WSW of Lawrence
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.960, -95.270

Tree limb 5 inches in diameter blown down.

Thunderstorm Wind, Osage

When
June 28, 8:20 PM CST to 8:21 PM CST
Where
Osage County, 3.82 mi SSE of Melvern
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.450, -95.600

Estimated wind gust north of Waverly.

Thunderstorm Wind, Anderson

When
June 28, 8:36 PM CST to 8:37 PM CST
Where
Anderson County, 4.45 mi NNE of Amiot
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.390, -95.450

Wind gusts range from 60-70 mph.

Hail, Franklin

When
June 28, 8:40 PM CST to 8:41 PM CST
Where
Franklin County, 0.69 mi N of Williamsburg
Measured
1.25 in hail
Reported by
Public
Coordinates
38.490, -95.470

An Mping report.

Thunderstorm Wind, Franklin

When
June 28, 8:46 PM CST to 8:47 PM CST
Where
Franklin County, 1.76 mi NE of Silkville
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.450, -95.460

Spotter reports winds around 70 mph.

Thunderstorm Wind, Anderson

When
June 28, 8:51 PM CST to 8:52 PM CST
Where
Anderson County, 4.45 mi NNE of Amiot
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.390, -95.450

EM estimates wind gusts of 80 mph.

Thunderstorm Wind, Franklin

When
June 28, 9:14 PM CST to 9:15 PM CST
Where
Franklin County, Richmond
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.400, -95.250

Wind gusts estimated of 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyThe tornado archive for Kansas, 2024Warnings in Kansas, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1194426, 1194427, 1194405, 1194406, 1194407, 1194408, 1194409, 1194428, 1194429, 1194780, 1194412, 1194415, 1194416, 1194418, 1194430, 1194781, 1194420, 1194431, 1194782, 1194432, 1194421, 1194422, 1179276, 1194433, 1194783, 1179278, 1194423, 1179279, 1194424, 1194434, 1194435, 1194410, 1194436, 1194437, 1194438.